California, 2013High Wind in California, May 28, 2013
May 28, 2013 · NWS LOX · 3 events in 3 counties and zones
Strong and gusty west to northwest winds developed across the Antelope Valley as well as the mountains of Los Angeles and Ventura counties. Sustained winds between 40 and 50 MPH were reported as well as gusts between 60 and 77 MPH.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty west to northwest winds developed across the Antelope Valley as well as the mountains of Los Angeles and Ventura counties. Sustained winds between 40 and 50 MPH were reported as well as gusts between 60 and 77 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 27, 9:20 PM PST, 4 hours 1 minute earlier.
Area forecast discussion, May 27, 9:20 PM PST, 4 hours 1 minute before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1020 PM PDT MON MAY 27 2013
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
STRONG...GUSTY AND POTENTIALLY DAMAGING WINDS WILL AFFECT THE
MOUNTAIN...DESERTS...AND THE SANTA BARBARA SOUTH COAST THROUGH
EARLY WEDNESDAY MORNING. SOME HIGH CLOUDS WILL LINGER THROUGH
TUESDAY MORNING WITH THE PASSAGE OF A WEAK TROUGH. HIGH PRESSURE
WILL BRING A WARMING TREND TO THE AREA FROM WEDNESDAY THROUGH THE
WEEKEND.
&&
.UPDATE...
WINDS CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING...WITH
DAMAGING WIND GUSTS OCCURRING ALREADY IN THE LOS ANGELES COUNTY
MOUNTAINS AND SUSTAINED WINDS GREATER THAN 40 MPH ACROSS SOUTHERN
SANTA BARBARA COUNTY. HIGH WIND WARNINGS REMAIN IN EFFECT FOR NOW
AS MUCH THERMAL SUPPORT STILL HAS TIME TO DEVELOP LATER TONIGHT.
KSBA-KBFL AND KLAX-KBFL GRADIENTS SHOULD TIGHTEN FURTHER
TONIGHT...POSSIBLY BRINGING STRONGER NORTH WINDS TO THE AREA. MAIN
CONCERN AT THIS POINT IS FOR THE SANTA CLARITA VALLEY AS LOCALLY
GUSTY WINDS HAVE ALREADY DEVELOPED IN THE HILLS. LOCAL 4-KM WRF
SOLUTIONS SUGGEST THAT WINDS SHOULD STRENGTHEN OVER THE SANTA
CLARITA VALLEY LATER TONIGHT...BUT 00Z NAM-WRF SOLUTIONS ARE A BIT
WEAKER WITH THE WINDS FOR THIS AREA. AN ADVISORY IS BEING
CONSIDERED FOR THE SANTA CLARITA VALLEY AT THIS TIME...BUT AN
ISSUANCE WILL BE DELAYED FOR NOW TO ALLOW MORE DATA TO ARRIVE.
ONLY UPDATES TO THE PACKAGE WERE TO ADD MOSTLY CLOUDY SKIES FOR
THE AREA AS THERE IS STILL PLENTY OF CLOUDINESS UPSTREAM.
&&
.PREV DISCUSSION...
SHORT TERM...MARINE LYR CLOUDS HAVE BEEN SPOTTY AT BEST THE LAST
FEW DAYS AND THIS PATTERN EXPECTED TO CONTINUE FOR THE NEXT
SEVERAL DAYS. MARINE INVERSION BASED AROUND 2200 FT THIS MORNING.
THIS MAY DROP SOME FOR NORTHERN AREAS BEHIND THE TROF BUT COULD
DEEPEN IN THE SAN GABRIEL VALLEY. IN ANY CASE, WITH A WEAK
INVERSION IN PLACE IT WON'T BE A SOLID MARINE LYR COVERAGE SO
PARTLY TO MOSTLY CLOUDY FOR LA COUNTY SHOULD SUFFICE FOR LATE
TONIGHT AND TUE MORNING.
MID AND HIGH CLOUDS SHOULD BE WELL PAST THE AREA BY NOON TUESDAY
LEAVING MOSTLY SUNNY/CLEAR SKIES THROUGH THU AND BEYOND. A RIDGE
BUILDING ACROSS THE AREA WILL LOWER AND STRENGTHEN THE INVERSION BUT
MODELS CONTINUE TO INDICATE MINIMAL MARINE LYR DEVELOPMENT THROUGH
THU. DAYTIME TEMPS EXPECTED TO JUMP A GOOD 5 DEGREES FOR MOST AREAS
WED AND ANOTHER 5 DEGREES THU, PUSHING VALLEY HIGHS IN THE LOWER 90S
AND COASTAL AREAS IN THE 70S TO LOWER 80S.
LONG TERM...PRETTY WARM PERIOD ON TAP THIS COMING WEEKEND, THE
PEAK OF WHICH IS EXPECTED TO BE SATURDAY. THE COMBINATION OF
RIDGING ALOFT AND WEAK OFFSHORE FLOW SHOULD PUSH INLAND HIGHS TO
OR LOCALLY EXCEEDING 100 WHILE COASTAL AREAS ARE PRETTY WARM AS
WELL. THESE TEMPS WILL BE FLIRTING WITH DAILY RECORDS IN SOME
AREAS. AGAIN, MINIMAL MARINE LYR CLOUDS EXPECTED.
&&
.AVIATION...28/0520Z...
OVERALL...MODERATE CONFIDENCE IN 06Z TAF PACKAGE. MID/HIGH CLOUDS
THAT WERE ASSOCIATED WITH WEAK FRONTAL SYSTEM ARE NOW MOVING EAST OF
THE AREA. SO...OVERNIGHT...GENERAL VFR CONDS ARE EXPECTED ACROSS
MOST AREAS. THERE IS A CHANCE OF SOME MVFR CIGS ACROSS THE LAX BASIN
OVERNIGHT...AND SOME MVFR/IFR CIGS ALONG THE CENTRAL COAST.
BIG ISSUE WILL BE THE WINDS. THE NORTHWESTERLY WINDS SHOULD PICK UP
OVERNIGHT ACROSS THE MOUNTAINS...RESULTING IN SOME LLWS/TURBULENCE
ISSUES AT KSBA AND POSSIBLY KVNY/KBUR. TUESDAY AFTERNOON...THE WINDS
WILL PICK UP ACROSS THE ANTELOPE VALLEY...AND MVFR VSBYS
RESTRICTIONS IN BLOWING DUST/SAND WILL BE POSSIBLE.
KLAX...MODERATE CONFIDENCE IN 06Z TAF. THERE IS A 40% CHANCE THAT
FORECASTED MVFR CONDS WILL NOT DEVELOP OVERNIGHT.
KBUR...MODERATE CONFIDENCE IN 06Z TAF. THERE IS A 30% CHANCE OF MVFR
CIGS DEVELOPING BETWEEN 11Z AND 16Z. THERE MAY BE SOME LLWS AND
TURBULENCE ISSUES LATE TONIGHT.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
GALE WATCH (SEE LAXMWWLOX).
&&
PUBLIC...HALL
AVIATION...RAT
SYNOPSIS...B/HALL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 27, 9:16 PM PST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1016 PM PDT MON MAY 27 2013
CAZ034>041-044>046-051>054-059-087-088-547-548-281300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1016 PM PDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... REST OF TONIGHT
WIND GUSTS BETWEEN 60 AND 65 MPH WILL CREATE HAZARDOUS DRIVING
CONDITIONS ACROSS THE MOUNTAINS...THE SANTA BARBARA SOUTH
COAST...AND THE ANTELOPE VALLEY. MARINERS WILL FACE GALE FORCE
WINDS ACROSS THE OUTER WATERS AS WELL AS THE SANTA BARBARA CHANNEL.
BEACH GOERS WILL FACE AN ELEVATED RISK OF RIP CURRENTS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
ON TUESDAY AND TUESDAY NIGHT...THERE WILL BE WIND GUSTS BETWEEN 60
AND 65 MPH CREATING HAZARDOUS DRIVING CONDITIONS ACROSS THE
MOUNTAINS...THE SANTA BARBARA SOUTH COAST...AND THE ANTELOPE VALLEY.
40-45 MPH WIND GUSTS WILL AFFECT THE SANTA CLARITA VALLEY AND
POSSIBLY THE CENTRAL COAST. MARINERS WILL FACE GALE FORCE WINDS
ACROSS THE OUTER WATERS AS WELL AS THE SANTA BARBARA CHANNEL. BEACH
GOERS WILL FACE AN ELEVATED RISK OF RIP CURRENTS. A SIGNIFICANT WARM
UP WILL OCCUR LATE WEEK AND BY SATURDAY THERE WILL BE LOCALLY
HAZARDOUS TRIPLE DIGIT MAXIMUM TEMPERATURES.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HALL
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- May 28, 1:21 AM PST to 9:55 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
Strong and gusty northwesterly winds developed across the mountains of Los Angeles County. Some wind gust reports include: Camp Nine (67-77 MPH), Whitaker Peak (61-65 MPH) and Sandberg (58-62 MPH).
High Wind, Ventura County Mountains
- When
- May 28, 1:21 AM PST to 9:55 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
Strong and gusty northwesterly winds developed across the mountains of Ventura County. Sustained winds between 40 and 50 MPH were reported along with gusts in excess of 65 MPH. The strongest winds occurred near the Interstate 5 corridor.
High Wind, Antelope Valley
- When
- May 28, 2:56 PM PST to 9:29 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- RAWS
Strong and gusty westerly winds developed across the Antelope Valley. The RAWS sensor at Poppy Park reported sustained winds of 41 MPH with gusts to 60 MPH. The ASOS sensor at Palmdale reported sustained winds of 40 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454601, 454602, 454600.